Avoid Excessive Sedation during Cervical Injections
Gajraj, Noor M. M.D., F.R.C.A.
To the Editor:—
I read with interest the article by Rathmell et al.1
regarding cervical transforaminal injection of steroids. An important safety issue not addressed was the need to minimize complications by avoiding excessive sedation. Hodges et al.2
reported two cases of nerve injury after cervical epidural steroid injections, both performed in heavily sedated patients using fluoroscopy. Excessive sedation may result in the inability of the patient to experience and report pain and paresthesias at the time of spinal cord or nerve root contact. In addition, some recommend that cervical injections should only be performed by experienced and well-trained practitioners.3
Noor M. Gajraj, M.D., F.R.C.A.
U.T. Southwestern Medical Center, Dallas, Texas. email@example.com
1. Rathmell J, Aprill C, Bogduk N: Cervical transforaminal injection of steroids. Anesthesiology 2004; 100:1595–600
2. Hodges S, Castleberg R, Miller T, Ward R, Thornburg C: Cervical epidural steroid injection with intrinsic spinal cord damage: Two case reports. Spine 1998; 23:2137–42
3. De Cordoba J, Bernal J: Cervical transforaminal blocks should not be attempted by anyone without extensive documented experience in fluoroscopically guided injections. Anesthesiology 2004; 100:1323–4
This article has been cited 1 time(s).
Complications of interlaminar cervical epidural steroid injections - A review of the literature
© 2005 American Society of Anesthesiologists, Inc.